'Mild' link between Pfizer, Moderna jabs and heart inflammation: WHO

Geneva: The World Health Organisation (WHO) has found very rare cases of heart inflammation following vaccination with the mRNA Covid-19 vaccines such as Pfizer and Moderna, but the benefits still outweigh the risks. The cases were mild, and found more often in young men after the second dose, said the global health body.

WHO's Global Advisory Committee on Vaccine Safety (GACVS) said that cases of myocarditis and pericarditis had been reported in the US and several other countries. Myocarditis is an inflammation of the heart muscle, while pericarditis is an inflammation of the lining that surrounds the heart.

"Very rare cases of myocarditis and pericarditis have been observed following vaccination with the mRNA Covid-19 vaccines. These cases occurred more often in younger men and after the second dose of the vaccine, typically within a few days after vaccination. Current evidence suggests a likely causal association between myocarditis and the mRNA vaccines," the WHO said in a statement.

The available data also suggest that the immediate cause of myocarditis and pericarditis following vaccination is generally mild and responds to rest, treatment with nonsteroidal anti-inflammatory drugs, etc.

Nearly 40.6 cases of myocarditis per million second doses among males and 4.2 cases per million among females have been reported as of June 11, 2021 in people aged between 12 and 29 years who received the mRNA Covid-19 vaccines, according to the data in the US Vaccine Adverse Events Reporting System (VAERS).

For persons over 30 years of age, the reporting rates were 2.4 and 1.0 per million second doses, respectively, for males and females. The link was also confirmed by the European Medicines Agency, Europe's drug regulator.

EMA's Pharmacovigilance Risk Assessment Committee (PRAC) confirmed "a plausible causal relationship between myocarditis and the mRNA vaccines" in Europe. Yet, "the benefits of mRNA Covid-19 vaccines continue to outweigh the risks of myocarditis and pericarditis even among young people, the WHO said.

Symptoms indicative of myocarditis or pericarditis include new onset and persisting chest pain, shortness of breath, or palpitations following vaccination. The global health body advised clinicians to be aware of the risk of myocarditis and pericarditis with mRNA vaccines and people most likely to be affected -- adolescent or young males. It also asked vaccinated individuals to seek immediate medical attention if they develop any such conditions.

(To receive our E-paper on whatsapp daily, please click here. We permit sharing of the paper's PDF on WhatsApp and other social media platforms.)

Free Press Journal

www.freepressjournal.in